Alert archive / Utah / Wind Advisories in 2024
Wind Advisory 1, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this wind advisory at Feb 4, 2024, 2:01 PM MST for 9 counties in Utah. It took effect at Feb 5, 2024, 12:00 AM MST. It was in force for 17 hr.
The area
The counties it named.
The facts
- Issued
- Feb 4, 2024, 2:01 PM MST (21:01 UTC)
- In effect from
- Feb 5, 2024, 12:00 AM MST
- Expired
- Feb 5, 2024, 5:00 PM MST
- In force
- 17 hr
- Issued by
- NWS Salt Lake City, UT
Counties Beaver County, UT, Box Elder County, UT, Iron County, UT, Juab County, UT, Millard County, UT, Salt Lake County, UT, Tooele County, UT, Utah County, UT, Washington County, UT
The radar
The Salt Lake City radar (KMTX), 205 km from the middle of the area, began a volume at 21:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Salt Lake City I, UT (KSLC), launched 12:00Z, 9.0 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1161 m above ground
- 0-6 km bulk shear
- 74 kt
- 0-1 km storm-relative helicity
- 11 m²/s²
- 0-3 km storm-relative helicity
- 33 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
418 WWUS75 KSLC 042101 NPWSLC URGENT - WEATHER MESSAGE National Weather Service Salt Lake City UT 201 PM MST Sun Feb 4 2024 UTZ101-102-115-122-051215- /O.NEW.KSLC.WI.Y.0001.240205T0700Z-240205T1800Z/ Great Salt Lake Desert and Mountains-Tooele and Rush Valleys- Western Millard and Juab Counties-Southwest Utah- Including the cities of Wendover, Dugway, Park Valley, Tooele, Grantsville, Vernon, Delta, Little Sahara, Beaver, Cedar City, and Milford 201 PM MST Sun Feb 4 2024 ...WIND ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 11 AM MST MONDAY... * WHAT...South winds 20 to 30 mph with gusts up to 50 mph expected. * WHERE...Great Salt Lake Desert and Mountains mainly south of I-80, Tooele and Rush Valleys, Western Millard and Juab Counties and Southwest Utah. * WHEN...From midnight tonight to 11 AM MST Monday. * IMPACTS...Gusty winds could blow around unsecured objects. A few power outages are possible. Travel could be difficult due to crosswinds, especially for high profile vehicles and vehicles with trailers. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ For more information from the National Weather Service visit https://weather.gov/saltlakecity For information on potential travel impacts visit... http://udottraffic.utah.gov
3 follow-up statements
539 WWUS75 KSLC 051058 NPWSLC URGENT - WEATHER MESSAGE National Weather Service Salt Lake City UT 358 AM MST Mon Feb 5 2024 UTZ101-102-115-122-051800- /O.CON.KSLC.WI.Y.0001.000000T0000Z-240205T1800Z/ Great Salt Lake Desert and Mountains-Tooele and Rush Valleys- Western Millard and Juab Counties-Southwest Utah- Including the cities of Wendover, Dugway, Park Valley, Tooele, Grantsville, Vernon, Delta, Little Sahara, Beaver, Cedar City, and Milford 358 AM MST Mon Feb 5 2024 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 11 AM MST THIS MORNING... * WHAT...South winds 20 to 30 mph with gusts up to 50 mph expected. * WHERE...Great Salt Lake Desert and Mountains mainly south of I- 80, Tooele and Rush Valleys, Western Millard and Juab Counties and Southwest Utah. * WHEN...Until 11 AM MST. * IMPACTS...Gusty winds could blow around unsecured objects. A few power outages are possible. Travel could be difficult due to crosswinds, especially for high profile vehicles and vehicles with trailers. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ For more information from the National Weather Service visit https://weather.gov/saltlakecity For information on potential travel impacts visit... http://udottraffic.utah.gov
956 WWUS75 KSLC 051750 NPWSLC URGENT - WEATHER MESSAGE National Weather Service Salt Lake City UT 1050 AM MST Mon Feb 5 2024 UTZ101-115-122-051900- /O.CAN.KSLC.WI.Y.0001.000000T0000Z-240205T1800Z/ Great Salt Lake Desert and Mountains- Western Millard and Juab Counties-Southwest Utah- Including the cities of Wendover, Dugway, Park Valley, Delta, Little Sahara, Beaver, Cedar City, and Milford 1050 AM MST Mon Feb 5 2024 ...WIND ADVISORY WILL EXPIRE... Occasional wind gusts will be possible through the afternoon, but winds are generally decreasing across the advisory area. $$ UTZ102-060000- /O.EXT.KSLC.WI.Y.0001.000000T0000Z-240206T0000Z/ Tooele and Rush Valleys- Including the cities of Tooele, Grantsville, and Vernon 1050 AM MST Mon Feb 5 2024 ...WIND ADVISORY NOW IN EFFECT UNTIL 5 PM MST THIS AFTERNOON... * WHAT...South winds 20 to 30 mph with gusts up to 55 mph. * WHERE...Tooele and Rush Valleys. * WHEN...Until 5 PM MST this afternoon. * IMPACTS...Gusty winds could blow around unsecured objects. A few power outages are possible. Travel could be difficult due to crosswinds, especially for high profile vehicles and vehicles with trailers. Winds are particularly strong along I-80 near Lake Point. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ For more information from the National Weather Service visit https://weather.gov/saltlakecity For information on potential travel impacts visit... http://udottraffic.utah.gov
123 WWUS75 KSLC 060001 NPWSLC URGENT - WEATHER MESSAGE National Weather Service Salt Lake City UT 501 PM MST Mon Feb 5 2024 UTZ102-060115- /O.EXP.KSLC.WI.Y.0001.000000T0000Z-240206T0000Z/ Tooele and Rush Valleys- Including the cities of Tooele, Grantsville, and Vernon 501 PM MST Mon Feb 5 2024 ...WIND ADVISORY HAS EXPIRED... Though isolated strong gusts remain possible, winds have weakened over the advisory area so the product is being allowed to expire. $$ For more information from the National Weather Service visit https://weather.gov/saltlakecity For information on potential travel impacts visit... http://udottraffic.utah.gov
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this wind advisory went out at Feb 4, 4:25 AM MST, 9 hours 36 minutes earlier.
Area forecast discussion, Feb 4, 4:25 AM MST, 9 hours 36 minutes before
Area Forecast Discussion National Weather Service Salt Lake City UT 425 AM MST Sun Feb 4 2024 .SYNOPSIS...Weak high pressure will build into the area today. A period of very active weather associated with a long duration storm cycle will begin Monday and last through the week, bringing significant mountain snow accumulations to the Beehive State. && .SHORT TERM (Through 12Z Tuesday)...As a shortwave ridge builds across the Great Basin, a highly-amplified longwave trough continues to slowly shift eastward, currently located just off of the west coast. This upper-level feature will bring an abundance of moisture around the southern end of the Sierra via a weakening atmospheric river, though during the short-term period, precipitation will likely be limited by weak synoptic forcing. Valley rain and mountain snow is expected. As the ridge axis moves overhead later today, expect briefly clearing skies and a steady increase in south-southwesterly flow across the area, especially across western Utah. Winds at 700-mb are likely to peak on Monday morning at an ensemble mean of 50kts across western Utah. Winds will then gradually decrease on Monday and into Tuesday, becoming more southerly rather than southwesterly. Moisture will start to filter in later this morning across western areas, first moving into the mid-levels. With a delay of moisture in the low levels, this could help winds at 700-mb to mix down to the surface late Sunday and early Monday morning. Generally, expect winds to be the most gusty and erratic along that surge of moisture, with gusts across western valleys exceeding 30-35 mph. Light showers are possible as this moisture moves in, especially across northern and western areas. As the narrow plume of moisture continues into Utah, Monday is likely to feature a fairly narrow band of precipitation stretching from roughly northwest of St. George up to Logan. Models are picking up on a decent moisture gradient, with drier air to the south and east. Thus, despite strong southerly flow, Brian Head and the Pine Valleys aren't likely to do well during this period due to this limited moisture. Twenty percent of ensemble members do still favor this band setting up slightly further south and east, but overall model trends have shifted this band further north over the past day or so. A lull (or at least decrease) in precipitation is possible late Monday night/early Tuesday morning as the longwave trough becomes more neutrally tilted, bringing that main plume of moisture briefly too far west. Regarding QPF through Monday night, expect the highest amounts up to 0.5-1" along the aforementioned band, especially in mountainous areas favored in southwesterly flow. With such strong warm-air advection on Sunday and Monday, snow levels are expected to be high, rising to 6500-7500' by Monday afternoon. Snowfall above these elevations will be quite dense. .LONG TERM (After 12Z Tuesday)...A longwave trough across the western CONUS will maintain an active storm cycle across the forecast area through the long term period. Initially a slow moving upper trough will cross the region later Tuesday through Wednesday, followed by a secondary colder trough digging into the mean longwave position later in the week and into next weekend. While confidence is high in the evolution of the larger scale pattern, smaller scale features and windows of orographic enhancement will ultimately dictate precipitation totals, and those are difficult to pin down this far in advance. Initially, a deep upper trough situated along the Pacific Coast Tuesday morning will slowly spread inland, crossing the Great Basin Tuesday through Wednesday. A deep layer southwesterly flow will reside across the forecast area ahead of this trough axis, and as the upper trough approaches an increase in synoptic scale ascent will overspread the forecast area Tuesday through Tuesday night. Although the better IVT associated with the ongoing AR will largely miss the forecast area, some enhancement in moisture associated with the remnants of this moisture tap will affect the forecast area. Areas favored in southerly to southwesterly flow will be favored through Tuesday night, as snow levels remain generally near or above 6000 ft. With the passage of the broad upper trough axis Wednesday, colder air will drop the snow levels to near the valley floors Wednesday into Wednesday night. As the upper trough pulls away from the area, precipitation will likely become primarily orographically forced Wednesday night into Thursday across area more favored in a W to WNW flow. A secondary, colder trough will dig into the region later Thursday into Friday, and potentially linger into next weekend. Confidence is lower with respect to the evolution of this wave, however colder temperatures will drop snow levels to the valley floors across all but lower Washington County. Snow totals with this feature will be largely determined by both the path and how quickly the upper trough evolves into a closed low. && .AVIATION...KSLC...Southerly drainage winds will keep VFR conditions through the morning hours, with any chance for dense fog less than 20 percent through 16Z. South winds will remain in place throughout the day maintaining VFR conditions, with any CIGS remaining above 8kft. .REST OF UTAH AND SOUTHWEST WYOMING...Patchy fog and low stratus will result in periods of LIFR to VLIFR conditions KLGU, KEVW and KHCR through mid morning. Conditions will improve to VFR as this fog/stratus mixes out by late morning. Elsewhere, VFR conditions are expected across central and southern Utah through today, with a 30- 40 percent chance of showers across southwest Utah developing after 18Z. && .SLC WATCHES/WARNINGS/ADVISORIES... UT...None. WY...None. && Cunningham/Seaman For more information from NOAA's National Weather Service visit... http://weather.gov/saltlakecity
The office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 4, 2:22 PM MST | Winter Storm Watch | SLC | Beaver, Box Elder, Cache, Carbon, Davis, Duchesne and 18 more | 37 hr |
| Feb 4, 2:22 PM MST | Winter Weather Advisory | SLC | Box Elder, Cache, Davis, Morgan, Rich, Salt Lake and 2 more | 39 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.